Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The upper-level pattern experienced amplification of an eastern U.S. ridge and western U.S. trough, which locked a low-level frontal boundary in place from western Nebraska through central South Dakota into the Great Lakes. This allowed for heat to spread northward as very high dew point readings pooled across the area with the recent wet conditions. This multi-day dangerous heat event featured daytime heat index readings from 100 to 120 degrees, with nighttime low temperatures remaining from the mid 70s to lower 80s.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 20, 4:58 AM CST, 6 hours 2 minutes earlier. Its key messages:
- A multi-day heat wave begins today and continues into Sunday. Central SD will see some relief by Sunday, the rest of the area by Sunday night into Monday. Afternoon/evening heat indices average 100-110 degrees while nighttime heat indices only fall to 70 to 80 degrees.
- Southerly winds will gust to 25 to 40 mph at times Friday through Sunday. While fire weather concerns are fairly low, isolated locations have struggled to get rainfall the past 3-6 weeks so some locally dry locations may be susceptible.
- An active pattern looks to set up for much of next week. Still a lot of details to work out but the position of the upper level jet suggests the potential for multiple chances for showers and thunderstorms, especially far southern SD, northern NE and northern IA.
Area forecast discussion, Jun 20, 4:58 AM CST, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
558 AM CDT Fri Jun 20 2025
.KEY MESSAGES...
- A multi-day heat wave begins today and continues into Sunday.
Central SD will see some relief by Sunday, the rest of the
area by Sunday night into Monday. Afternoon/evening heat
indices average 100-110 degrees while nighttime heat indices
only fall to 70 to 80 degrees.
- Southerly winds will gust to 25 to 40 mph at times Friday
through Sunday. While fire weather concerns are fairly low,
isolated locations have struggled to get rainfall the past 3-6
weeks so some locally dry locations may be susceptible.
- An active pattern looks to set up for much of next week.
Still a lot of details to work out but the position of the
upper level jet suggests the potential for multiple chances
for showers and thunderstorms, especially far southern SD,
northern NE and northern IA.
&&
.DISCUSSION...
Issued at 358 AM CDT Fri Jun 20 2025
In a west/southwesterly upper level flow, the main story for today
through Sunday continues to be hot temperatures and moderately high
dew points - which will result in very uncomfortable conditions
through the period. Ensembles indicate 700/850 mb temperatures in
the 99th or greater percentile with respect to climatology (25 to 32
C) , and highs today through Sunday will mainly range from the upper
90s to lower 100s each day. Dew points will generally be in the
upper 60s to lower 70s each day (the exception being west of the
James River Valley on Saturday when drier air feeds into the area,
dropping dew points into the 40s/50s for a brief period in the
afternoon - though in response, temperatures will warm even more
over that area). All these factors will result in afternoon heat
indices ranging from 100-110 degrees for today and Saturday, only
dropping to 70 to 80 during the overnight period, and heat headlines
remain in effect across the area. Although Sunday will have similar
conditions to today and Saturday, an upper level and surface trough
will begin to encroach on locations over central SD in the
afternoon. This will result in slightly cooler temperatures (lower
90s), thus yielding lower heat indices over that area.
Our next best chance of showers and thunderstorms will come on
Sunday night and Monday as the aforementioned surface trough/cold
front begins to push across the area. At this time, the stronger
bulk shear looks to lag behind the better instability, though cannot
rule out a few isolated strong to severe storms through this period.
850 mb temperatures drop dramatically behind this boundary, and
highs on Monday will be back into the mid 70s to lower 80s.
Models are in fairly good agreement on unsettled weather continuing
for much of next week. The aforementioned boundary remains close by,
meandering across the region into Thursday of next week. Our area
will remain in a southwesterly upper level flow through the period
as a trough persists over the western CONUS, and the boundary may be
the focus for showers and storms as a series of shortwaves traverse
the southwesterly upper level flow. This could result in periodic
severe weather chances along with heavy rain chances - focused on
Tuesday night into Wednesday as outlined in the WPC ERO. At this
time, ensembles would suggest the higher rainfall totals through the
week will reside over far southern SD, northern NE and northern IA.
Temperatures look to be on the lower side of seasonal averages
through the period, with highs in the 70s to lower 80s, and lows in
the 50s to lower 60s.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 555 AM CDT Fri Jun 20 2025
VFR conditions expected through the period. Southeasterly winds
will increase through the morning, gusting around 25 to 30 kts
by this afternoon. A low level jet will strengthen over the area
tonight, resulting in LLWS at all the TAF sites.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Extreme Heat Warning from noon today to 9 PM CDT Sunday for
SDZ061-062-065>071.
Heat Advisory from noon today to 8 PM CDT Saturday for SDZ038-
050-052-053-057>059-063-064.
Heat Advisory from noon today to 6 PM CDT Sunday for SDZ039-
040-054>056-060.
MN...Extreme Heat Warning from noon today to 9 PM CDT Sunday for
MNZ071-072-080-081-089-090-097-098.
IA...Extreme Heat Warning from noon today to 9 PM CDT Sunday for
IAZ001>003-012>014-020>022-031-032.
NE...Extreme Heat Warning from noon today to 9 PM CDT Sunday for
NEZ013-014.
&&
DISCUSSION...JM
AVIATION...JMHazardous weather outlook, Jun 20, 4:49 AM CST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
549 AM CDT Fri Jun 20 2025
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-211100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
549 AM CDT Fri Jun 20 2025
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Heat and humidity build into the region for today, producing heat
indices of 100 to 110 degrees by this afternoon. Those with outdoor
activities planned, or with limited cooling resources, will want to
prepare for extreme heat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heat and humidity continue for Saturday and Sunday, with heat indices
of 100 to 110 each day.
Heavy rainfall could return to portions of the area next week.
Details are uncertain at this time so continue to check the latest
forecast for the most up to date information.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 20, 10:29 AM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1129 AM CDT Fri Jun 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 AM Tstm Wnd Dmg 4 SW Bruce 44.40N 96.94W
06/20/2025 Brookings SD Utility Company
Delayed Report: The Otter Tail Power Company
reported several power poles were
broken/down along 206th street between 463rd
and 464th Ave. Time estimated via radar.
&&
IGLocal storm report, Jun 20, 10:34 AM CST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1134 AM CDT Fri Jun 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM Tstm Wnd Dmg White 44.43N 96.65W
06/20/2025 Brookings SD Law Enforcement
Delayed Report: Brookings County Sheriffs
Office reported several trees down in the
town of White. Time estimated via radar.
&&
IGLocal storm report, Jun 20, 10:35 AM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1135 AM CDT Fri Jun 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 AM Tstm Wnd Dmg 4 SW Bruce 44.40N 96.94W
06/20/2025 Brookings SD Utility Company
Corrects previous tstm wnd dmg report from 4
SW Bruce. The Otter Tail Power Company
reported several power poles were
broken/down along 206th street between 463rd
and 464th Ave. Time estimated via radar.
&&
IGExcessive Heat, Cottonwood
- When
- June 20, 11:00 AM CST to June 22, 8:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- AWOS
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Daily afternoon and evening heat indices ranged from 105 to 112 degrees with a maximum heat index of 112 degrees at a personal weather station near Westbrook on June 20, 111 degrees at a personal weather station near Storden on June 21, 107 degrees near Jeffers and 106 degrees near Mountain Lake at Road Weather Information System sites on June 21, and 106 degrees at the Automated Weather Observing System site near Windom on June 21.
Excessive Heat, Jackson
- When
- June 20, 11:00 AM CST to June 22, 8:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Public
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Daily afternoon and evening heat indices ranged from 105 to 115 degrees with a maximum heat index of 115 degrees at personal weather stations 6 miles northwest of Orleans and in Lakefield on June 21, and 107 degrees at Round Lake on June 21.
Excessive Heat, Lincoln
- When
- June 20, 11:00 AM CST to June 22, 8:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Public
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Daily afternoon and evening heat indices ranged from 105 to 109 degrees with a maximum heat index of 109 degrees at a personal weather station near Ivanhoe on June 21 and 103 degrees at a Road Weather Information System site near Hendricks on June 20.
Excessive Heat, Lyon
- When
- June 20, 11:00 AM CST to June 22, 8:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- AWOS
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Daily afternoon and evening heat indices ranged from 105 to 109 degrees with a maximum heat index of 109 degrees at Automated Weather Observing System sites in Marshall and Tracy on June 21, and 106 degrees at a Road Weather Information System site at Taunton on June 21.
Excessive Heat, Murray
- When
- June 20, 11:00 AM CST to June 22, 8:00 PM CST
- Where
- Murray forecast zone
- Reported by
- AWOS
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Daily afternoon and evening heat indices reached around 105 degrees with a maximum heat index of 105 degrees at an Automated Weather Observing System site in Slayton on June 21.
Excessive Heat, Nobles
- When
- June 20, 11:00 AM CST to June 22, 8:00 PM CST
- Where
- Nobles forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Daily afternoon and evening heat indices ranged from 105 to 108 degrees with a maximum heat index of 108 degrees at a Road Weather Information System site near Rushmore on June 21 and 104 degrees at an Automated Weather Observing System site at Worthington on June 20.
Excessive Heat, Pipestone
- When
- June 20, 11:00 AM CST to June 22, 8:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Daily afternoon and evening heat indices ranged from 100 to 105 degrees with a maximum heat index of 104 degrees at a Road Weather Information System site near Trosky on June 20 and 103 degrees at a RAWS site at Pipestone on June 21.
Excessive Heat, Rock
- When
- June 20, 11:00 AM CST to June 22, 8:00 PM CST
- Where
- Rock forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Daily afternoon and evening heat indices ranged from 105 to 116 degrees with a maximum heat index of 116 degrees at a personal weather station near Hardwick, 111 degrees at a personal weather station in Luverne, and 106 degrees at Road Weather Information System sites near Beaver Creek and Magnolia, all on June 21.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in North Dakota, June 20 to 21, 20253 deaths · EF5 · 49 events
- Tornadoes and Hail in North Dakota, June 20 to 21, 20251 death · 1 injured · $22 million · EF2 · 110 events
- Damaging Winds in Minnesota, June 20 to 21, 2025$16 million · 104 kt wind · 34 events
- Strong Wind in New York, June 20, 20251 death · $15,000 · 1 event
- Lightning Strike in Florida, June 20, 20251 death · 1 event
- Damaging Wind in Nebraska, June 20, 2025$80,000 · 70 kt wind · 1 event
- Flash Flood and Hail in Minnesota, June 20 to 21, 2025$21,000 · 3 in hail · 24 events
- Excessive Heat in Nebraska, June 20 to 22, 202530 events
- Hail and Damaging Winds in Wisconsin, June 20 to 21, 2025$10,000 · 1 in hail · 25 events
- Excessive Heat in South Dakota, June 20 to 22, 202524 events
- Hail and Damaging Winds in South Dakota, June 20, 20253.6 in hail · 22 events
- Heat in Texas, June 20 to 24, 202521 events